Viral load above 100,000 linked with risk of severe side-effects in people taking PI-based HAART

Michael Carter
Published: 06 July 2004

A total of 13% of individuals who start a HAART regimen containing a protease inhibitor develop severe side-effects in the first year of treatment, according to a French study to be published in the July 15th edition of Clinical Infectious Diseases, which is now available on-line. A baseline HIV viral load above 100,000 copies/ml was found to be significantly associated with an increased risk of side-effects occuring.

Between May 1997 and June 1998 French investigators recruited 1155 individuals to a multicentre prospective trial looking at the incidence of, and risk factors for the development of severe side-effects in individuals starting a protease inhibitor-based HAART regimen (APROCO study). At this time protease inhibitors were routinely used in first-line HIV treatment regimens.

Patients had a median age of 36 years, 77% were men, 39% had sex with another man with their HIV risk activity, 17% injecting drug use, and 3% haemophilia. The overwhelming majority of patients (61%) had taken antiretroviral therapy before commencing HAART. The most widely used protease inhibitor was indinavir (44%), followed by nelfinavir (25%), ritonavir (16%), saquinavir (11%) and saquinavir boosted by ritonavir (4%). At baseline 24% of individuals were infected with hepatitis C virus and 5% with hepatitis B virus.

A total of 550 severe adverse events, were reported in follow-up, which was censored at the end of 1999. A total of 235 were assessed as drug-related. Of these 169 in 149 patients occurred during the first protease inhibitor regimen, providing an incidence of eight per 100 patient years of follow-up.

The median time to the development of a severe adverse event was four months, with 20% occurring in the first month of protease inhibitor therapy. Abnormal liver function was the most commonly reported side-effect (29%, incidence 2.3 per 100 patient years), unsurprising given the high rates of viral hepatitis coinfection in the cohort. Renal colic was the second most frequently reported severe side-effect, occurring in 16% of patients, 2.6 incidents per 100 patients years for patients treated with indinavir).

The probability of developing the first severe adverse event within the first month of protease inhibitor treatment was 3%, at month four this had increased to 8%, was 13% by month twelve and 17% by month 24.

In multivariate analysis an HIV viral load above 100,000 copies at baseline was independently associated with the risk of severe side-effects (p = 0.03), as was creatine clearance below 70ml/min (p = 0.007), taking indinavir (p = 0.008) and infection with hepatitis C or hepatitis B.

”The association between [severe side-effect] occurrence and higher HIV viral load at baseline may have been because of the high proportion of antiretroviral-naïve patients in our study population and to the hypothesis that at least some [severe side-effects] result from immune reconstitution”, suggest the investigators. Selection bias could also be another explanation, “for patients with a history of NRTI therapy before receipt of PI therapy, the choice of combined antiretrovirals at the initiation of PI therapy could have been influenced by past tolerance of the patients to NRTIs”, hypothesise the investigators.

The investigators conclude that patients commencing protease inhibitor-containing HAART regimens should be closely monitored particularly, but not only during the first four weeks of treatment, especially if they have baseline characteristics which suggest that they may be at particular risk of severe side-effects.

Further information on this website

Reference

Duval X et al. Incidence of and risk factors for adverse drug reactions in a prospective cohort of HIV-infected adults initiating protease inhibitor-containing therapy. Clinical Infectious Diseases 39 (on-line edition), 2004.